A case of mycophenolate mofetil (MMF)-induced oral ulceration in a kidney transplant recipient is reported.
A 54-year-old man who had received a kidney transplant 7 months previously reported to our outpatient clinic with severe oral ulcers with odynophagia and was admitted to the hospital. His maintenance immunosuppressive agents at the time of admission consisted of tacrolimus and mycophenolate. The patient had stable renal function, with all laboratory values within normal ranges. After various alternative etiologies were ruled out, drug-induced oral ulceration was suspected, and the patient’s tacrolimus dose was empirically reduced, resulting in reduction of the trough concentration from 10 ng/mL to 3.3 ng/mL without improvement of the ulceration. Mycophenolate-induced oral ulceration was suspected, and MMF was discontinued. Within 5 days of discontinuation, there was a remarkable improvement in both the size and severity of the ulceration, and the patient was discharged from the hospital. During the next clinic visit (a total of 12 days after MMF was discontinued), the patient’s mouth and esophageal ulcers had completely healed. Six weeks after complete resolution of the ulcer, MMF at a dosage of 250 mg twice daily was initiated; the dosage was subsequently increased to 500 mg twice daily without a recurrence of ulceration.
A 54-year-old man developed oral ulceration after 7 months of MMF therapy. Discontinuation of therapy resulted in prompt resolution of the patient’s ulcers, with no recurrence of ulceration at a lower MMF dose. This is the first case report indicating that mycophenolate-induced ulceration may be dose dependent.

© American Society of Health-System Pharmacists 2020. All rights reserved. For permissions, please e-mail: journals.permissions@oup.com.